Statins Appear Well Tolerated in Most Patients who Restart Treatment After Discontinuation for Statin-Related Adverse Events

EBM Focus - Volume 8, Issue 16

Read the complete EBM Focus/earn CME credit

Reference: Ann Intern Med 2013 Apr 2;158(7):526

Statin therapy has been shown to be effective for both primary and secondary cardiovascular disease prevention (Cochrane Database Syst Rev 2013 Jan 31;(1):CD004816) (Arch Intern Med 2004 Jul 12;164(13):1427), and discontinuation has been associated with increased event rates (JAMA 2007 Jan 10;297(2):177). Nevertheless, discontinuation is common, often due to adverse effects associated with statin treatment. A recent, retrospective cohort study investigated the rates of discontinuing and restarting statins in 107,835 patients who received prescriptions from 2000 to 2008.

Statin therapy was discontinued at least temporarily in 53% of patients overall, while only 17% experienced statin-related adverse events. Of those who did have events, 59% discontinued treatment. The most common events were myalgia and myopathy or other musculoskeletal or connective tissue disorders, pain and fatigue. A total of 6,579 patients who stopped statins due to a statin-related adverse event then restarted statins, with 41% restarting the same drug that had been discontinued. 92% of the patients restarting statins remained on treatment at 1 year after the original event. About a third of those who restarted on their original statin were taking the same or a higher dose at 1 year. Of the patients who discontinued for reasons other than adverse events and then restarted, 98% remained on treatment at 1 year after the original discontinuation.

These results suggest that the majority of patients who restart statins may find them tolerable over the long term, even if they have a history of adverse reactions. This information may help clinicians counsel patients regarding the risks and benefits of continued statin therapy.

For more information, see the Statins topic in DynaMed.


Other EBSCO Sites +